Jump to content

Recommended Posts

I've had POTS issues all my life.  they became severe at age 9.  I finally got a diagnosis from Dr. Grubb when I was 29, after years of doctors and my own research.  at that point I was pregnant with my daughter.  that pregnancy really really improved my POTS.  For the last ten years I have not perused medical care for POTS because it had improved and I dont have medical coverage.  POTS symptoms were still a constant issue but not as debilitating as my teens and twenties.  I managed it on my own.  In the last few years my symptoms have been getting worse and making me more homebound.  I live in a small town in Alaska so my doctor options are limited, but i'm wondering if I should start working with one again.  In what ways are doctors able to help you with POTS fatigue specifically?  If I see a doctor who does not treat POTS in other patients, are there suggestions i could make for tests we could run or meds we might look into?  Is it important to know for sure the type of POTS i have?  thanks! :)

Link to post
Share on other sites

Hi @erinliawelcome to the forum!

How are you managing your symptoms at present?  Increased fluids/salt, as much exercise as you can tolerate and compression tights are all a good idea if you're not already trying them.  

If you aren't on meds and you are struggling then it might be a good idea to speak to a doctor about prescribing something.  Common medications that help POTS patients are low dose Beta Blockers (eg. Propranolol 20mg) to lower HR, meds to increase blood volume like Fludrocortisone, or meds to constrict veins and stop blood pooling like Midodrine.  Often it takes a considerable time to figure out what dose and what brand of meds suit you, so if at first you don't succeed, try something else!  Fatigue is a difficult one, even with better control over HR and BP many POTSIES still feel tired. Some do well on a SSRI/SNRI, others on stimulant meds like Ritalin or Modafinil.  The thing that helped me most with fatigue is low dose Trazodone which improved my sleep patterns.

If you have hyper-POTS you may do better on a blood pressure med like Clonidine (generally hyper-POTS patients see an increase in BP on standing rather than maintenance or a drop in BP).  You can check this out yourself by using a BP monitor when standing at 2, 5 and 10 minutes.  Otherwise I don't think what type of POTS you have matters that much as most types share similar symptoms. 

Hope this helps - look forward to seeing you around!

Link to post
Share on other sites

Yeah i manage symptoms with lots of rest, fluids, salt, avoiding stress, managing my body temp, (avoiding getting cold or hot) not being on my feet too much.   and sometimes compression, although I don't like them much and they only help if I can keep from getting too warm in them.   I feel like compression just barely takes the edge off for me so i don't bother unless I know I'm going to need to be on my feet longer than usual.

I've tried a number of Beta Blockers, and meds to constrict veins. I've also tried Clonidine. I don't remember if I've tired Midodrine specifically. meds that constrict blood vessels are tricky for me because I have severe Raynauds. Some meds I've tried make that a lot worse.  SSRI's do help me with sleep. I do take one of those. I don't think i've ever tried Trazodone. I could look into that. I use Magnesium, Taurine and a tiny bit of Progesterone cream (at certain times of the month) to help with sleep issues. I have tried one stimulant med and felt pretty terrible on it, very wired/ tired.  I don't think I've tried Ritalin or Modafinil though.   I've tried Fludrocortisone.  I feel like i tried med after med after med in my teens and twenties.   I took a break from it all in my thirties other that an SSRI and my own home remedies.   I guess I feel like, is there more I can try that I have not tried?  Do I want to risk feeling worse while trying new meds?   I'm guessing I would need to come to my doctor with my own research and ideas of things to try since I don't live near a specialist.   

My blood pressure does go up when I'm standing and then eventually drops.  I'm pretty sure I have hyper POTS.  Dr. Grubb thought my POTS was likely the type caused by too stretchy of connective tissue, but I'm not sure if that is correct or not.   

Link to post
Share on other sites

@erinlia - I experience many of your symptoms. I was diagnosed with HPOTS in 2012, after 3 years of suffering all of the symptoms of POTS including syncope and autonomic seizures ( caused by loss of circulation to the brain by sudden and severe constriction of vessels ). I also have Reynaud's and Prinzmetal angina - all caused by spasms of the blood vessels. I also have NCS, which causes syncope from excessive DILATION of vessels. In my case it depends on which way the sympathetic NS reacts - if withdrawal then my vessels relax and I have tachycardia and low BP and pass out or if excessive sympathetic overcompensation the vessels spasm and I have tachycardia and high BP until I eventually go into a seizure. 

Obviously this scenario is quite difficult to treat, since I have BOTH high and low BP, BOTH vasoconstriction and vasodilation. What has been successful for me is a betablocker with both beta- and alpha-blocking properties ( Carvelidol ) for HR and BP control, a calcium channel blocker that provides vasodilation ( Diltiazem ) and IV fluids ( I have a port and get home infusions ). Since I "swing both ways" in the way of blood vessels constriction the fluids help keep the overall tone of the vessels steady by preventing them from constricting or dilating too much, both by providing a steady pressure inside and by giving a volume boost. I was always unable to get the same effect from drinking alone, and since the IV fluids ( 3 years ago ) I have been so much better! They also have helped me with fatigue and sleep. 

I take a very low dose of Ritalin in the am, and that gives me enough of an energy boost that I can complete a few tasks before 11 am. 

I too cannot use compression hose due to the Reynauds. That is a shame b/c I think they would help. Since you have Reynauds meds that cause vasoconstriction, like Fludrocortisone and Midodrine, may not be right for you. I could not tolerate any meds that cause constriction but - as I already said - do well with vasodilators. 

Having said all of that - I still have to do all of the preventative measures you take now, but I feel better and no longer pass out or have seizures. I hope they will find the right meds for you. Have you been back to see Dr Grubb? 

Link to post
Share on other sites

how often do you do IV fluids?  I've never tried that.   What is the dose of your Ritalin?  My norm is to get up in the morning and get my girls going on their school and chores then go back to sleep for a couple more hours because i feel so terrible in the morning.  My girls think it's normal, ha ha. Maybe Ritalin would be helpful.  

I saw Dr. Grubb a couple of times.  it's been ten years though.  I could make that a priority again when we are in that area visiting family.  

Link to post
Share on other sites
7 hours ago, erinlia said:

how often do you do IV fluids? 

@erinlia - before I got my port my specialist ordered 1-2 liters on Normal Saline weekly for 1 month when in a flare. That often was enough to hold me above water. But I also was admitted to hospital for IV fluids when Outpatient fluids were not enough. My 2 sisters in Germany, who also have POTS, get IV fluids when in a flare, and it helps always. Now, with the port, I am doing great with 1 liter of Lactated Ringer solution ( extra electrolytes in addition to the saline ) weekly and more as needed: I usually get a bag every Monday and Friday, more if in a flare. I have not been in hospital but once!

 

7 hours ago, erinlia said:

What is the dose of your Ritalin? 

I have been taking a very low dose - 5 mg - for many years. It really helps me focus and gives me energy, but I don;t take it in the afternoon b/c it makes me too jittery in the evening. Here is an article by Dr Grubb about using Ritalin for POTS: 

Use of methylphenidate in the treatment of patients suffering from refractory postural tachycardia syndrome - PubMed (nih.gov)

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...